Colorado, 2005

Avalanche in Colorado, December 22, 2005

December 22, 2005 · NWS BOU · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 22, 3:45 AM MST, 8 hours 45 minutes earlier.

Area forecast discussion, Dec 22, 3:45 AM MST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MST THU DEC 22 2005

.SHORT TERM...WINDS ALOFT BEGINNING TO INCREASE AS THE FIRST IN A
PARADE OF SHORT WAVES RACES EAST ACROSS THE GREAT BASIN. STATION
ATOP NIWOT RIDGE ABOVE 12 THOUSAND FEET JUST GUSTED TO 75 MPH AND
RADAR WIND SIGNATURE DESCENDING INTO THE FOOTHILLS. THE TROUGH AXIS
APPEARS TO BE A BIT FASTER THAN THE MODELS AND SHOULD COME ACROSS
OUR AREA THIS AFTERNOON. NOT MUCH MOISTURE BENEATH ALL THOSE
CLOUDS...IT LOOKS LIKE JUST A NARROW BAND OF LOWER CLOUDS AND
PRECIPITATION ALONG THE TROUGH AXIS...THEN JUST SHALLOW MOISTURE
BEHIND IT. BY EVENING THE WINDS ALOFT DECREASE AND WE GET A LITTLE
WARM ADVECTION AGAIN AHEAD OF THE NEXT SHORTWAVE. TEMPERATURE
PROFILE ALSO BECOMES LESS FAVORABLE FOR AN AMPLIFIED MOUNTAIN WAVE.
IT SHOULD CLEAR OUT FAIRLY WELL EAST OF THE DIVIDE. THE SITUATION
DOES NOT APPEAR FAVORABLE FOR WARNING CRITERIA WINDS IN THE
FOOTHILLS THOUGH THE HIGHER RIDGES ARE STICKING UP INTO 50 KNOT
AMBIENT WINDS. MOUNTAIN WAVE MAY AMPLIFY AGAIN TOWARD FRIDAY
MORNING. ALL IN ALL THE FORECAST LOOKS TO BE IN GOOD SHAPE...MADE
MINOR CHANGES TO WIND AND CLOUD FIELDS AND WARMED TEMPERATURES A FEW
DEGREES TONIGHT.

.LONG TERM DISCUSSION...DAYS ARE GETTING LONGER FROM NOW ON WITH AN
EXTRA SECOND OF SUNLIGHT TODAY.  THIS AN INTERESTING DIGRESSION FROM
THE FORECAST ISSUES OF THE DAY.  AS AN UPPER TROUGH MOVES OVER THE
RIDGE AND THEN CARVES DOWN INTO MIDWEST FRIDAY INTO FRIDAY NIGHT...
GRADIENT WILL TIGHTEN OVER OUR MOUNTAINS...AND SNOW WILL INCREASE.
HAD A CHANCE TO ISSUE HILIGHTS FRIDAY...BUT WILL DEFER TO DAY SHIFT
ON BOTH SNOW ISSUES IN THE MOUNTAINS AND WIND ISSUES IN THE
FOOTHILLS.  FIRST THE WIND...THERE IS A POTENTIAL HIGH WIND EPISODE
EARLY TUESDAY...BUT NEW 06Z ETA RUN IS WEAKER WITH STANDING WAVE
THAN THE 00Z RUN...SO THINK HIGH WINDS WILL REMAIN IN THE HIGHER
PASSES AND HIGHEST FOOTHILLS...AND NOT DESCEND DOWN THE CANYONS.
FOR THE SNOW...MODELS ARE CONSISTENT WITH DEEPER MOISTURE/ BETTER
OROGRAPHICS ARRIVING LATE TONIGHT INTO FRIDAY...WITH BEST SNOW
ACCUMULATION IN THE MOUNTAINS ON FRIDAY.  TOTAL SNOW ACCORDING TO
SNOW MODEL MAY BE 5-10 INCHES IN ZONE 31 BY FRIDAY EVENING...
SOMEWHAT LOWER SNOW AMOUNTS IN THE OTHER MOUNTAINS.  SINCE THIS IS
LATE PERIOD 2 TO PERIOD 3...AND IN COORDINATION WITH GJT...WILL NOT
ISSUE AN ADVISORY ATTM...BUT WILL MENTION IN HAZARDOUS WEATHER
OUTLOOK.

WINDS WILL ALSO INCREASE ON THE NORTHEAST PLAINS FRIDAY AFTERNOON
INTO SATURDAY IS ASSOCIATION WITH THE TIGHT GRADIENT ON THE BACK OF
THE MIDWEST TROUGH.  AT THIS TIME IT LOOKS LESS THAN HIGH WIND
CRITERIA.

ANOTHER RIDGE WILL MOVE ACROSS THE AREA SUNDAY AND MONDAY BRINGING
BALMY TEMPS AND LIGHTER WINDS BACK TO THE AREA.  RAISED MAX TEMPS ON
SUNDAY.  THE WARM UP WILL BE SHORT LIVED AS ZONAL FLOW WILL TAKE
CONTROL TUESDAY BEFORE ANOTHER TROUGH DROPS ACROSS THE MIDWEST LATE
TUESDAY AND WEDNESDAY BRINGING ANOTHER BREEZY COOL PERIOD TO
COLORADO AND SOME MORE SNOW SHOWERS TO THE MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/RTG
Hazardous weather outlook, Dec 22, 11:03 AM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MST THU DEC 22 2005

COZ030>051-231300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE IN THE HIGHER MOUNTAINS AND FOOTHILLS
THROUGH THIS EVENING...OCCASIONALLY REACHING AREAS AT THE BASE OF
THE FOOTHILLS. GUSTS UP TO 85 MPH CAN BE EXPECTED ABOVE TIMBERLINE
WITH GUSTS TO 50 MPH IN AND NEAR BASE OF THE FOOTHILLS. IN MOUNTAIN
VALLEYS AND FURTHER EAST ON THE PLAINS IT WILL BECOME BREEZY BUT
WITH LESSER SPEEDS. SCATTERED SNOW SHOWERS WILL ALSO DEVELOP IN THE
MOUNTAINS BY AFTERNOON AND CONTINUE OVERNIGHT. SNOW ACCUMULATIONS
ARE EXPECTED TO BE LESS THAN 3 INCHES. A LULL IN THE WINDS IS
EXPECTED LATE THIS AFTERNOON AND DURING THE NIGHT AS ONE TROUGH
EXITS THE STATE AND ANOTHER APPROACHES. THE STRONG WINDS WILL
REDEVELOP IN THE SAME AREAS EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL BECOME WIDESPREAD ACROSS THE MOUNTAINS ON FRIDAY BEFORE
DIMINISHING LATER FRIDAY NIGHT. IN ADDITION...STRONG GUSTY WINDS UP
TO 60 MPH WILL CREATE BLOWING AND DRIFTING SNOW OVER THE MOUNTAIN
PASSES. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE POSSIBLE BY SATURDAY
MORNING OVER THE MOUNTAINS. DRIER CONDITIONS AND DIMINISHING WINDS
ARE IN STORE FOR THE WEEKEND ACROSS THE HIGH COUNTRY. DRY AND MILD
WEATHER WILL REMAIN OVER LOWER ELEVATIONS.

HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION THROUGH EARLY NEXT
WEEK WITH DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

In the hours before

Local storm report, Dec 22, 11:22 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1122 AM MST THU DEC 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     NON-TSTM WND GST 3 WSW WARD              40.06N 105.56W
12/22/2005  98 MPH           BOULDER            CO   MESONET

&&

FREDIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 22, 12:30 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Two teenage hikers were caught in a hard slab avalanche on the east side of Kelso Mountain, about 3 miles south of Bakerville and about 1 mile east of the summit of Torreys Peak. One young man -- an 18-year-old from Colorado Springs -- was buried and killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490157.